Watch for Hearing Damage from these Medications: The Ototoxic List

There are many drug ads today with extensive lists of negative side effects. Were you aware that some medications can cause hearing loss or balance problems? These sorts of drugs are out there and they are referred to as ototoxic medications. Ototoxic medications are drugs, whether over-the-counter or prescription, which are hazardous to the health of your ears. The American Speech-Language-Hearing Association reports that there exist more than two hundred known ototoxic medications, many of which are commonly used. These medications may result in temporary or permanent hearing damage or balance disorders.

  • Salicylates – Salicylates are commonly found in common pain relievers such as aspirin and in aspirin-containing medications. Hearing loss and tinnitus can be caused by high daily doses (8 or more tablets per day) of medications containing salicylates. The good news is that when drugs containing salicylates are discontinued, the ototoxic side effects will go away on their own.
  • Loop Diuretics – These are often used in the management of certain kidney conditions, heart failure, and high blood pressure. Possible side effects are tinnitus and hearing loss that you may or may not even notice.
  • NSAIDs – Nonsteroidal anti-inflammatory drugs, often abbreviated NSAIDs, can result in temporary tinnitus and hearing loss in large quantities.A couple of widely recognized NSAIDs are naproxen and ibuprofen.
  • Aminoglycoside Antibiotics – Aminoglycoside antibiotics are used in the treatment of bacterial infections; they have names such as streptomycin, gentamicin, neomycin, amikacin and kanamycin.The free radicals produced by these medications can lead to inner ear damage.Children have been known to be born deaf as a result of the mother taking kanamycin or streptomycin during pregnancy.
  • Chemotherapy Drugs – Irreversible hearing damage has been noted in many cancer treatment drugs, such as carboplatin, cyclophosphamide, cisplatin and bleomycin. Changes in your hearing or balance while using these or other chemotherapy drugs should be discussed with your physician.

Elevated dosage and/or blending of these ototoxic medications can raise the risks, but always speak to your physician before modifying or discontinuing any prescription medications. To protect your hearing health, ask your doctor for substitutes to known ototoxic medications; if they cannot be avoided, be sure you are getting the correct dose exactly as directed.

Are You Ready to Get Started?

Great! Just fill out the short form below to schedule your appointment.


Phone Number: *
 
Email: *
Availability: *

Please reserve one hour for a initial appointment on new clients.

Speak Your Mind

*

This site uses Akismet to reduce spam. Learn how your comment data is processed.